Alert archive / Minnesota / Tornado Warnings in 2004

Tornado Warning 1, NWS Duluth, MN

April 18, 2004Pine County, Minnesota

NWS Duluth, MN issued this tornado warning at Apr 18, 2004, 3:59 PM CDT for Pine County, Minnesota. It was in force for 61 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 18, 2004, 3:59 PM CDT (20:59 UTC)
Expired
Apr 18, 2004, 5:00 PM CDT
In force
61 min
Issued by
NWS Duluth, MN
Area
Counties, with a storm outline in the text

County Pine County, MN

The radar

The Duluth radar (KDLH), 80 km from the middle of the area, began a volume at 21:01 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 18, 1:40 PM CDTTornado WatchSPC6 hr

The nearest sounding before it

Minneapolis, MN (KMPX), launched 12:00Z, 9.0 hours before the alert went out and 166 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 12:00Z on 2004-04-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 680 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 12:00Z on 2004-04-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 361 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
680 J/kg
Mixed-layer CIN
-274 J/kg
Mixed-layer LCL
697 m above ground
0-6 km bulk shear
61 kt
0-1 km storm-relative helicity
361 m²/s²
0-3 km storm-relative helicity
401 m²/s²
Significant tornado parameter
0.0
Supercell composite
4.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

881 
WFUS53 KDLH 182059
TORDLH
MNC115-182200-

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE DULUTH MN
358 PM CDT SUN APR 18 2004

THE NATIONAL WEATHER SERVICE HAS ISSUED A

* TORNADO WARNING FOR...
  PINE COUNTY IN EAST CENTRAL MINNESOTA

* UNTIL 500 PM CDT

* AT 358 PM CDT...DOPPLER RADAR INDICATED A THUNDERSTORM CAPABLE OF  
  PRODUCING A TORNADO 7 MILES NORTHWEST OF FRIESLAND...OR ABOUT 10   
  MILES NORTHWEST OF HINCKLEY...MOVING NORTHEAST AT 45 MPH.

* THIS TORNADO WILL BE NEAR...
  FINLAYSON AROUND 405 PM...
  RUTLEDGE AROUND 410 PM...
  ASKOV AROUND 415 PM...

IF YOU ARE IN THE PATH OF THIS TORNADO...GO TO A BASEMENT OR A SMALL
INTERIOR ROOM ON THE LOWEST FLOOR IF YOU ARE IN A MOBILE HOME...
CAMPER OR ARE CAUGHT OUTDOORS SEEK STURDY SHELTER. AS A LAST
RESORT...LIE FLAT IN A DITCH AND COVER YOUR HEAD

LAT...LON 4623 9304 4603 9305 4624 9230 4642 9247

$$

SHIMON

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Duluth, MN wrote its last area forecast discussion before this tornado warning went out at Apr 18, 3:05 PM CDT, 54 minutes earlier.

Area forecast discussion, Apr 18, 3:05 PM CDT, 54 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DULUTH MN
305 PM CDT SUN APR 18 2004

.DISCUSSION...MAIN FOCUS IS ON SEVERE WEATHER POTENTIAL LATE THIS
AFTERNOON AND THIS EVENING.

SEVERE WEATHER HAS BEEN PROMINENT DURING THE DAY...WITH DAMAGING
WINDS INITIALLY, AND UP TO 2 INCH HAIL WITH THE LATER STORMS.
SUPERCELLS DEVELOPED IN THE LAST 3 HOURS OF THE EVENT, WITH ROTATION
EVIDENT IN MANY OF THE STORMS. NOT A GOOD VORTICITY GENERATION
POTENTIAL (VGP) SIGNAL, SO STORM RELATIVE HELICITY WAS NOT
EFFICIENTLY INGESTED INTO THE STORMS FROM THE SURFACE. THIS MIGHT
HAVE KEPT THE CIRCULATIONS FROM BECOMING SURFACE BASED.

AS FOR THE NEXT STAGE OF THE EVENT, THE CONVECTIVE INITIATION HAS
ALREADY BEGUN ACROSS CENTRAL AND SOUTHERN MN. SHEAR PROFILES, AND
INSTABILITY PARAMETERS ARE INDICATING THE STRONG POTENTIAL FOR
SUPERCELL THUNDERSTORMS THIS AFTERNOON AND EVENING, WITH TORNADOES A
STRONG THREAT. A TORNADO WATCH HAS BEEN ISSUED THROUGH 8 PM FOR MOST
OF THE CWA. THE STORM PREDICTION CENTER (SPC) DISCUSSED THE STRONG
MARINE LAYER NORTH OF THE ADVANCING WARM FRONT, AND THAT IT MAY
REDUCE THE CHANCES OF TORNADOES FARTHER INTO THE ARROWHEAD...BUT THE
TORNADO THREAT REMAINS EVERYWHERE, NONE THE LESS. THIS IMPENDING
SEVERE WEATHER EVENT IS BEING HIGHLIGHTED AS A PARTICULARLY
DANGEROUS SITUATION (PDS), BY THE SPC. STORM WILL CONTINUE
OVERNIGHT...AS THE LOW PRESSURE MOVES RAPIDLY NORTHEAST ALONG THE
WARM FRONT INTO NORTHWEST WISCONSIN BY THIS EVENING...AND ALL THE
WAY NORTH OF LAKE SUPERIOR BY MIDNIGHT. HEAVY RAINS ARE LIKELY WITH
THE STRONGEST STORMS...ALONG WITH HAIL, DAMAGING WINDS, AND
TORNADOES. RAINFALL TOTALS UP TO 2 INCHES ARE POSSIBLE. AREAS OF
DENSE FOG ARE POSSIBLE MONDAY MORNING DUE TO THE ABUNDANT SURFACE
MOISTURE FROM THIS SYSTEM.

POST FRONTAL PRECIPITATION WILL CONTINUE INTO MONDAY MORNING BEFORE
A STRONG SUBSIDENCE REGION AND HIGH PRESSURE SHUT THINGS DOWN.
CLEARING SKIES ARE EXPECTED MONDAY AFTERNOON. THE NEXT SYSTEM TO
BRING PRECIP WILL HOLD OFF UNTIL TUESDAY NIGHT...AS LOW PRESSURE
LIFTS INTO SOUTHERN MINNESOTA.

&&

.DLH...WATCHES/WARNINGS/ADVISORIES

MN...TORNADO WATCH UNTIL 8 PM FOR AREAS SOUTH AND EAST OF A LINE
FROM WALKER TO GRAND MARAIS.
WI...TORNADO WATCH UNTIL 8 PM FOR ALL OF NW WIS.

SHIMON
Hazardous weather outlook, Apr 18, 7:30 AM CDT, 8 hours 29 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DULUTH MN
730 AM CDT SUN APR 18 2004

MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-191230-
ASHLAND-BAYFIELD-BURNETT-C. ST. LOUIS-CROW WING-DOUGLAS-IRON-
KOOCHICHING-N. AITKIN-N. CASS-N. ITASCA-N. LAKE/N. COOK-N. ST. LOUIS-
PINE-PRICE-S. AITKIN-S. CASS-S. COOK/LAKESHORE-S. ITASCA-
S. LAKE/LAKESHORE-S. ST. LOUIS/CARLTON-SAWYER-WASHBURN-
730 AM CDT SUN APR 18 2004

...MODERATE RISK OF SEVERE STORMS TODAY AND TONIGHT...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEASTERN MINNESOTA AND
NORTHWESTERN WISCONSIN.

.DAY ONE...TODAY AND TONIGHT

A SIGNIFICANT SEVERE WEATHER OUTBREAK IS SHAPING UP FOR MUCH OF THE
NORTHLAND TODAY AND TONIGHT. THE BEST CHANCE OF SEVERE WEATHER WILL
BE ACROSS EAST CENTRAL MINNESOTA AND NORTHWESTERN WISCONSIN. GOLF
BALL SIZE HAIL OR LARGER...DAMAGING WINDS IN EXCESS OF 60 MPH AND
TORRENTIAL DOWNPOURS ARE EXPECTED WITH SOME OF THE STORMS. OF
GREATEST CONCERN TODAY WILL BE THE THREAT OF TORNADOES. ALL THE
FORECAST PARAMETERS INDICATE THAT THERE IS A GOOD POSSIBILITY OF
TORNADOES...ESPECIALLY THIS AFTERNOON AND EVENING. BE SURE TO
MONITOR FOR POSSIBLE WATCHES AND WARNINGS AS THIS SEVERE WEATHER
EVENT UNFOLDS. ASIDE FROM THE SEVERE WEATHER...A SMALL CRAFT ADVISORY
IS IN EFFECT FOR THE NEAR SHORE WATERS OF WESTERN LAKE SUPERIOR.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION IS POSSIBLE AT ANY POINT TODAY...BUT
IT IS LIKELY THIS AFTERNOON AND EVENING.

&&

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING URL:

HTTP://WWW.CRH.NOAA.GOV/DLH

DAP

In the hours before

Local storm report, Apr 18, 11:37 AM CDT, 4 hours 22 minutes before
PRELIMINARY LOCAL STORM REPORT ... CORRECTION
NATIONAL WEATHER SERVICE DULUTH MN
1137 AM CDT SUN APR 18 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0220 AM     HAIL             4 W HINCKLEY            46.01N 93.02W
04/18/2004  0.75 INCH        PINE               MN   TRAINED SPOTTER

0224 AM     HAIL             13 E HINCKLEY           46.01N 92.67W
04/18/2004  1.50 INCH        PINE               MN   TRAINED SPOTTER

0458 AM     HAIL             LITTLE ROUND LAKE       45.97N 91.37W
04/18/2004  1.00 INCH        SAWYER             WI   AMATEUR RADIO

0510 AM     HAIL             10 E HAYWARD            46.01N 91.27W
04/18/2004  0.75 INCH        SAWYER             WI   TRAINED SPOTTER

0705 AM     HAIL             SPOONER                 45.82N 91.89W
04/18/2004  0.75 INCH        WASHBURN           WI   AMATEUR RADIO

0740 AM     HAIL             3 W SHELL LAKE          45.74N 91.96W
04/18/2004  2.00 INCH        WASHBURN           WI   AMATEUR RADIO

0747 AM     HAIL             SPOONER                 45.82N 91.89W
04/18/2004  1.00 INCH        WASHBURN           WI   TRAINED SPOTTER

0815 AM     HAIL             NORTHWOODS BEACH        45.91N 91.40W
04/18/2004  1.50 INCH        SAWYER             WI   LAW ENFORCEMENT

            THERE WERE SEVERAL REPORTS OF BROKEN WINDOWS.

0822 AM     HAIL             6 E HAYWARD             46.01N 91.36W
04/18/2004  1.00 INCH        SAWYER             WI   AMATEUR RADIO

0825 AM     HAIL             10 E HAYWARD            46.01N 91.27W
04/18/2004  0.88 INCH        SAWYER             WI   AIRPLANE PILOT

0830 AM     TSTM WND DMG     5 W PEQUOT LAKES        46.60N 94.43W
04/18/2004                   SOUTHERN CASS      MN   EMERGENCY MNGR

            POWER LINES WERE BLOWN DOWN.

0835 AM     TSTM WND GST     PEQUOT LAKES            46.60N 94.32W
04/18/2004  0 MPH            CROW WING          MN   TRAINED SPOTTER

            MANY TREES AND POWER LINES WERE BLOWN DOWN FROM PEQUOT
            LAKES TO EMILY.

0912 AM     HAIL             PARK FALLS              45.93N 90.45W
04/18/2004  1.00 INCH        PRICE              WI   TRAINED SPOTTER

0914 AM     HAIL             PARK FALLS              45.93N 90.45W
04/18/2004  1.75 INCH        PRICE              WI   TRAINED SPOTTER

0955 AM     HAIL             9 NE FLOODWOOD          47.02N 92.78W
04/18/2004  0.88 INCH        SOUTHWEST ST. LOUI MN   TRAINED SPOTTER

0955 AM     HAIL             ALBORN                  46.97N 92.58W
04/18/2004  0.88 INCH        SOUTHWEST ST. LOUI MN   TRAINED SPOTTER

1037 AM     HAIL             30 N DULUTH             47.22N 92.12W
04/18/2004  2.00 INCH        EAST CENTRAL ST. L MN   TRAINED SPOTTER

&&

CLC
Local storm report, Apr 18, 12:31 PM CDT, 3 hours 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DULUTH MN
1231 PM CDT SUN APR 18 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

1230 PM     HAIL             GILBERT                 47.49N 92.46W
04/18/2004  1.00 INCH        WEST CENTRAL ST. L MN   TRAINED SPOTTER

&&

SHIMON
Local storm report, Apr 18, 12:43 PM CDT, 3 hours 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DULUTH MN
1243 PM CDT SUN APR 18 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

1241 PM     HAIL             EMBARRASS               47.66N 92.20W
04/18/2004  1.75 INCH        EAST CENTRAL ST. L MN   TRAINED SPOTTER

&&

SHIMON

The office that day

Everything else NWS Duluth, MN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 18, 2:20 AM CDTSevere Thunderstorm WarningDLHPine55 min
Apr 18, 3:17 AM CDTSevere Thunderstorm WarningDLHPine58 min
Apr 18, 7:18 AM CDTSevere Thunderstorm WarningDLHPine27 min
Apr 18, 8:01 AM CDTSevere Thunderstorm WarningDLHCass44 min
Apr 18, 8:39 AM CDTSevere Thunderstorm WarningDLHCass, Crow Wing51 min
Apr 18, 8:42 AM CDTSevere Thunderstorm WarningDLHItasca33 min
Apr 18, 9:47 AM CDTSevere Thunderstorm WarningDLHSaint Louis28 min
Apr 18, 10:07 AM CDTSevere Thunderstorm WarningDLHSaint Louis38 min
Apr 18, 10:33 AM CDTSevere Thunderstorm WarningDLHLake42 min
Apr 18, 11:06 AM CDTSpecial Marine WarningDLH54 min
Apr 18, 12:13 PM CDTSevere Thunderstorm WarningDLHSaint Louis62 min
Apr 18, 12:58 PM CDTSevere Thunderstorm WarningDLHLake62 min
Apr 18, 1:35 PM CDTSevere Thunderstorm WarningDLHCook55 min
Apr 18, 3:36 PM CDTSevere Thunderstorm WarningDLHSaint Louis39 min
Apr 18, 4:13 PM CDTSevere Thunderstorm WarningDLHLake, Saint Louis62 min
Apr 18, 4:30 PM CDTSpecial Marine WarningDLH60 min
Apr 18, 5:13 PM CDTSevere Thunderstorm WarningDLHSaint Louis32 min
Apr 18, 5:31 PM CDTSpecial Marine WarningDLH89 min
Apr 18, 5:31 PM CDTSpecial Marine WarningDLH89 min
Apr 18, 5:53 PM CDTSevere Thunderstorm WarningDLHLake52 min

Nearby

Tornado Warnings in Minnesota, 2004Every tornado warning in 2004Tornadoes in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.